I have just been prescribed 50,000 iu of Vitamin D weekly to treat vitamin D deficiency. My 25-HD total is 6.9. Due to Irritable Bowel Syndrome and Barretts Esophagus, I take 80 mg of Prilosec daily. Due to Hyperactive thyroid with goiter, I take 200 mcg of synthroid – initial treatment was radioactive iodine. Only other meds I take is 10 mg of propranolol daily. This seems like an extremely high dose of vitamin d to take at once. Would taking a smaller amount each day be better? I also have a history of kidney stones. I am concerned that these high doses might cause more kidney stones or vitamin d toxicity. I am probably being overly cautious, but since vitamin d us fat soluble, I am concerned about taking this much in one dose. Haven't taken my first one yet.

Asked by  swfloyd_200639698100 on March 6, 2015

Answers
  •  swfloyd_200639698100 on

    See title

    Answered by  swfloyd_200639698100 on

  • IAW
    Participant
     IAW on

    More important is that the 50,000 iu you were asked to take is a prescription. A prescription usually means it is D2 and not D3. It is better for humans to take D3. So go and buy some D3 yourself. When you are very deficient, and you are, it is not unusual to take a large amount such as 50,000 iu once a week. Having said this, we try and promote taking it on a daily basis. So if you take the 50,000 iu and divide by 7 days that would be about 7100 iu which you could round down to 7000 iu or round up to 8000 iu since you are so deficient.
    Taking vitamin d does not cause kidney stones and actually prevents some kinds of kidney stones. You will not become toxic at this dose of 8000 iu. The safe upper limit is 10,000 iu a day. Down the road you may be able to decrease your dose to 5000 iu but more importantly is to maintain a minimum level of 50ng/ml. (If you are overweight you may need to take more than the 5000 iu to maintain a 50ng/ml level.)
    Please also read http://www.vitamindcouncil.org/about-vitamin-d/vitamin-d-and-other-vitamins-and-minerals/. Magnesium is very important. Prilosec can cause magnesium deficiency!
    May I ask why you are taking the propranolol for? Keep in mind since you have irritable bowel syndrome if you orally take vitamin d and your levels do not increase, let us know for other options to “get your D”.
    Last but not least since you are hypothyroid most of the other health issues you are having can be caused by Vitamin D deficiency or also by your thyroid treatment not being optimized. This is especially true if your Doctor uses a TSH level to treat you. I would direct you to http://www.tiredthyroid.com
    Let me know if you have any more questions or comments.

    Answered by  IAW on
  •  swfloyd_200639698100 on

    Thank you so much for your response. My thyroid was actually hyperactive when the problem was found. It has been a few years, but best I remember my TSH level was not too out of kilter, but my T3 and T4 levels were way out of range. The hyperactive thyroid was causing my heart to race, flitter, and flutter. Endocrinologist put me on propranolol to help control heart rate until we got thyroid under control (or in my case had the radioactive iodine treatment). I was initially on a much higher dose of propranolol – maybe 80 mg per day. As we got hormone levels regulated, I gradually cut it back. I am now taking a half of a 20 mg tablet (10 mg) once a day. Probably should try stopping that but haven’t. Didn’t like the heart fluttering feeling. My doctor does check TSH and T4. Over the past year or year and a half, my synthroid dosage has been increased from 150 mcg to 175 mcg and 6 months ago to 200 mcg. When I had it checked 2 weeks ago, T4 was in the very high normal range, and TSH was low at .117. MD told me to take only 100 mcg on Sundays. I know that over the counter omniprazole now has magnesium added, but don’t know about prescription strength. Should I begin taking magnesium supplements also? I have suspected for quite sometime that the high doses of Prilosec – along with miralax daily – might be interfering with the synthroid absorption, and wonder if it is why my vitamin D levels are so low. You might also need to know that I had a complete hysterectomy a few years ago – took oral estrogen for a couple of years, but have not taken any estrogen for at least two years. Again, thank you for your response, and I will read all the material you suggested, and look forward to your response. As I am finding out, apparently Vitamin D levels are very important.

    Answered by  swfloyd_200639698100 on

  • IAW
    Participant
     IAW on

    Vitamin D is extremely important!!! It actually regulates gene expression.
    Now do you take your thyroid medicine in the morning, on an empty stomach and wait an hour or take it and eat? Prilosec is suppose to be taken at least an hour after thyroid medicine is taken. Thyroid medicine is also suppose to be taken an hour away from iron supplements and maybe some other minerals. I am very curious as to why they have raised your T4 medicine quite a few times recently. Do you have symptoms? Are they going by the T4 level? Some other reason? When you say they follow your TSH and T4 is that what I call a Free T4 level or a Total T4 or something else. They should really do a Free T4 but more importantly a Free T3 level. Both levels should end up in the upper half of the ranges. I personally have found that Vitamin D has some kind of affect on thyroid hormone. It may be in the conversion process.
    Your Vitamin D is low because you need supplements like everyone else. Most people are deficient and do not know it. That is why the Vitamin D Council exists!
    Yes, I would start taking magnesium because Vitamin D does not work well without it and our diets do not contain enough.

    Answered by  IAW on

Recent Discussion

Popular Questions